Posted on February 23, 2019
I’ve now been taking various medications for four and a half years. It’s been a very mixed experience but through it all, I’m an advocate of medication because when we get it right, it’s incredible. A whole new person emerges, a person you’d forgotten you could be and that is the most amazing experience. It’s the closest thing to freedom that I’ve ever felt. But during that time, there have been a number of interesting and strange experiences. I don’t know if reading about them will be helpful to anybody but all of this stuff can be so scary if you think you’re going through it alone. So I’m putting it out there, just in case.
I’ve written about this before but it makes sense to include it here as well. Because of several very busy days, I forgot to take my Venlafaxine and accidentally went into withdrawal. It started with an almost debilitating headache and on day four I woke up unable to think clearly. I couldn’t hold on to a thought: they were moving so fast that it made me feel dizzy and sick. On my Psychiatrist’s advice, I resumed the medication and I started to feel better pretty quickly although it took about a week before I felt like myself again.
Too much Pregabalin
At one point, I picked up my prescription and didn’t realise that the pills were at different doses than the previous prescription had been. So when I thought I was taking 150mg, I was actually taking 450mg. I woke up the next morning feeling shocking: I felt like my head was filled with cotton wool, the ground was moving under my feet like ocean waves, and my legs and hands kept twitching. It was awful and because I wasn’t aware that I’d changed my dosage, I was really freaked out. I ended up at the out of hours doctors because both me and my family were so worried. They didn’t find anything serious so we were left to wait and see but then my Mum realised what had happened. So that was a scary experience that I have no desire to repeat; I’m much more diligent about checking these things now.
Obsessive eating with Amitriptyline
Almost from the moment I started taking Amitriptyline, I was obsessed with eating, constantly thinking about what I could eat next, what it would taste like, what it would feel like. It was very much about the sensation of eating rather than being hungry. And the higher the dose, the more I wanted to eat. It was all I could think about. Seriously. I couldn’t think about anything else; I couldn’t function. It eventually caused me so much anxiety that I had to stop taking the Amitriptyline and try a different medication. I’d lost a lot of weight while on previous medications but I gained it all back while taking Amitriptyline and I found that very stressful and upsetting.
Taking Diazepam with Redbull
During a period of particularly high anxiety, I was taking Diazepam regularly throughout the day. The anxiety lifted but what was left was this overwhelming tiredness and sleepiness that had me falling asleep in the middle of the day, sometimes mid sentence. So I started drinking Redbull to keep myself awake and functioning. It wasn’t until a few weeks later – when I used Redbull to wash down the Diazepam – that I realised that it was the Diazepam that was making me so sleepy and that this was not something I could continue to do (not that Diazepam had ever been a long term strategy). I’d been taking it to ease the transition between medications and fortunately my anxiety started to go down and I didn’t feel the need to keep taking it.
Running out of Pregabalin
At one point, I ran out of the 225mg capsules, which didn’t seem like a problem because it was less than a week until my next appointment and we still had a load of Pregablin pills from earlier prescriptions, when we were still trying to get the dosage right. But then we realised they were 50mg capsules that you couldn’t split in half so I wasn’t going to be able to take my full dose of 225mg. I’d have to take 250mg or 200mg and the safer course was the latter. So I did several days on 200mg with pulsing headaches to remind me exactly why you take the exact amount you’re prescribed.
Too Much Magnesium?
This is speculation but not long after I started taking a Magnesium supplement, my mood seemed to nosedive. I’d been doing pretty well and was actually having bursts of what I think was happiness and so I’d felt able to add the (nutritionist) suggested supplement into my system. Nothing happened straight away and taking it became a habit but then depression started to creep in again. The only thing we could attribute it to – the only change – was the addition of the Magnesium. I’ve always been incredibly sensitive to stuff like this (I once threw up moments after taking a different supplement because it had too much copper in it) so I stopped taking it and within a couple of weeks, I felt more like myself.
Twitching on Pregabalin
The one real side effect of taking Pregabalin – in my experience, at least – is that it causes twitching, mostly in my legs but sometimes in my hands and arms too. It’s very disconcerting to not feel in control of my body and I really, really don’t like it. But as of now, Pregabalin is something I need to get through the day. It helps me manage my anxiety but if another option became available, I would jump at the chance to change, even with all the potential problems of switching medications.
I hope I haven’t put any of you off medication. These experiences weren’t fun but as I said, getting it right is worth it. At least I hope so.
Category: depression, medication, mental health, treatment Tagged: amitriptyline, anti anxiety, anti depressants, anti-depressant, antianxiety, antidepressants, diazepam, magnesium, medication, medication review, medication withdrawal, mental health treatment, pregabalin, supplement, treating depression, treatment, tricyclic antidepressants, venlafaxine
Posted on January 19, 2019
Just over two months ago, I finally stopped taking Amitriptyline and started taking the new medication I’d been prescribed, Clomipramine. I’d had the prescription for over a month but I just hadn’t felt able to start taking it: I felt so drained and so worn down by what felt like an endless train of medications that made me feel worse instead of better. And on the off chance that it worked, I didn’t feel ready to feel ‘better.’ It’s hard to explain but it felt like I’d physically feel better – chemically happier – but still have all these ‘depressed’ thoughts, a juxtaposition that I did not feel strong enough to cope with.
But on this particular night, I felt a little more steady and so I took advantage of that: I stopped taking the Amitriptyline and started the Clomipramine. I felt different almost straight away; it took less than a week. I felt physically lighter, like a fog had lifted, a fog that I hadn’t felt settle. It was disconcerting – I felt a little bit like I might just float away – but it felt good too. It felt cathartic.
Suddenly, I was excited again. I was excited about pretty much everything, from swimming and playing with the cats to bigger things like future writing sessions and far away holidays. I hadn’t realised that that was something that had disappeared. I’d been excited about things in theory, in the way I thought about things – I could recognise that something was exciting. But I wasn’t actually feeling it. So to have it back was exciting in itself. It was amazing and I savour the feeling every single time it appears.
The most exciting thing is that my creative brain woke up and started firing again. It’s like my depression completely suppressed my creative brain and so I was physically unable to write songs, to function at the cognitive level necessary to write songs. I wrote about this in a post a few weeks ago. I’ve got several writing sessions coming up which I’m really, really excited about so I’ll keep you guys updated as to how they go.
I’ve also been taking Pregabalin – for several months now – to manage my anxiety. It has reduced my anxiety to a degree but I’m still dealing with A LOT of anxiety, so I need to talk to my psychiatrist. But it has helped. Unfortunately, it hasn’t been side effect free: I’ve been experiencing muscle twitches, mostly in my legs but sometimes in other parts of my body too. And it’s gotten worse as I’ve increased the dosage. That can feel quite scary, to not be in control of your body… I’m in the process of trying a new anti-anxiety, Flupentixol. It doesn’t seem to have had much of an effect so far but I’m trying not to lose hope.
The excitement and the giddiness have faded a bit since the initial boost. I’ve had a pretty bad week: my depression got overwhelming for a moment there. I’m coming out of it but it was pretty scary and I still feel quite shaken by it.
So that’s an update on the medication front. As per usual, it’s been a bumpy road but things are better than they were and for that, I’m really grateful.
Category: anxiety, depression, medication, mental health, treatment Tagged: amitriptyline, anti anxiety, anti depressants, anti-depressant, antianxiety, antidepressants, anxiety, anxiety disorder, clomipramine, depression, medication, medication review, mental health, mental health treatment, mental illness, songwriting, treating depression, treatment, tricyclic antidepressants, tricyclics
Hey! I’m Lauren Alex Hooper. Welcome to my little blog! I write about living with Autism Spectrum Disorder, as well as a number of mental health issues. I’m also a singer-songwriter so I’ll probably write a bit about that too.
My first single, ‘Invisible,’ is now available on iTunes and Spotify, with all proceeds going to Young Minds.